Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 251, NWS Goodland, KS

July 25, 2013Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 25, 2013, 4:10 PM CDT for Thomas County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2013, 4:10 PM CDT (21:10 UTC)
Expired
Jul 25, 2013, 5:00 PM CDT
In force
50 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Thomas County, KS

The radar

The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:50 PM CDT, 20 minutes earlier.

Area forecast discussion, Jul 25, 3:50 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
250 PM MDT THU JUL 25 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 123 PM MDT THU JUL 25 2013

STEADY NORTHWEST FLOW AT UPPER LEVELS IN THE SHORT TERM AS A NUMBER
OF SHORTWAVE TROUGHS MOVE ACROSS THE HIGH PLAINS. A WEAK SURFACE LOW
WILL DEVELOP NEAR THE KS/CO/NE BORDER AND MOVE SOUTHEAST LATE TODAY.
ON FRIDAY A COLD FRONT STRETCHING FROM THE GREAT LAKES
REGION...THROUGH THE NORTHERN PLAINS...AND INTO ALBERTA CANADA WILL
DRIFT SOUTH INTO THE CENTRAL PLAINS.

TODAY...THIS MORNING PATCHY FOG BURNED OFF QUICKLY AFTER SUNRISE.
SCATTERED SHOWERS EAST OF HIGHWAY 83 CONTINUED TO DEVELOP AND MOVE
EAST SUPPORTED BY MID-LEVEL WARM AIR ADVECTION AND FRONTOGENESIS.
THESE SHOWERS WEAKENED BY MID-MORNING AS MIXING OCCURRED AND THE
BEST MID-LEVEL DYNAMICS MOVED EAST. EXPECTING CLOUDS TO GRADUALLY
BREAK UP THIS AFTERNOON...THOUGH A NEARLY SATURATED ATMOSPHERE ABOVE
700MB WILL PROBABLY LIMIT SUNSHINE TODAY. RECENT GUIDANCE HAS BEGUN
TO TRIM BACK ON PRECIP CHANCES TODAY...BUT BELIEVE HIGHS POPS IN THE
40-50 PERCENT RANGE ARE ADEQUATE FOR THE EXPECTED CONDITIONS.
SHOWERS AND STORMS SHOULD DEVELOP AND STRENGTHEN OVER EASTERN
COLORADO AND SOUTHWEST NEBRASKA LATE THIS AFTERNOON...MOVING
SOUTHEAST IN THE EVENING. MARGINAL CHANCE FOR SEVERE WEATHER GIVEN
LACKLUSTER DEEP SHEAR CONDITIONS...BUT GIVEN 1500-2000 MLCAPE CANNOT
RULE OUT A FEW STORMS WITH LARGE HAIL OR DAMAGING WINDS. MORE COMMON
WILL BE LOCALLY HEAVY RAINFALL GIVEN PWATS OF 1.00 TO 1.50 INCHES.
HIGHS WILL BE BELOW TO NEAR NORMAL...MID TO UPPER 80S.

TONIGHT...STORMS WILL NOT LAST LONG INTO THE NIGHT AS THEY MOVE
SOUTH TO POSSIBLY FORM AN MCS IN SOUTHERN KANSAS AND INTO OKLAHOMA.
SKIES WILL CLEAR AND WINDS WILL BE LIGHT OUT OF THE NORTH TO
NORTHEAST. GIVEN THE MOIST NEAR-SURFACE CONDITIONS SOME PATCHY FOG
AND LOW STRATUS CLOUDS SIMILAR TO THIS PAST MORNING CAN BE EXPECTED.
LOWS WILL BE NEAR NORMAL...UPPER 50S TO LOW 60S.

TOMORROW...A COLD FRONT DRIFTING SOUTH WILL SERVE AS BOUNDARY FOR
CONVECTIVE INITIATION ON FRIDAY AS SHOWERS AND THUNDERSTORMS DEVELOP
IN NORTHEAST COLORADO. A FEW STORMS COULD BE STRONG WITH GUSTY WINDS
AND LARGE HAIL...BUT OVERALL BELIEVE STORMS WILL REMAIN BELOW SEVERE
CRITERIA. HIGHS WILL BE COOLER THAN NORMAL BEHIND THE FRONT...LOW TO
MID 80S.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 245 PM MDT THU JUL 25 2013

FRIDAY NIGHT-SUNDAY...FORECAST AREA WILL BEGIN THE PERIOD IN
NORTHWEST FLOW ALOFT BETWEEN AN UPPER HIGH ACROSS THE DESERT
SOUTHWEST AND LOW PRESSURE ACROSS THE NORTHERN GREAT LAKES. THE
UPPER HIGH IS EXPECTED TO WEAKEN PUTTING THE AREA UNDER SOME ZONAL
FLOW ALOFT.

PRECIPITATION CHANCES LOOK TO BE TIED TO LATE FRIDAY NIGHT-EARLY
SATURDAY MORNING AS AN UPPER DISTURBANCE MOVES THROUGH FROM THE
NORTHWEST. NEXT CHANCE IS SATURDAY AFTERNOON AND NIGHT ACROSS THE
WESTERN 1/2 OF THE AREA AS A LARGE AREA OF MOISTURE SLOWLY MOVES IN
FROM THE WEST. THIS AREA SLIDES ACROSS THE REMAINDER OF THE AREA
SUNDAY.

LOWS FRIDAY NIGHT IN THE MID 50S EAST (UNDER INFLUENCE OF SFC
HIGH...LOWER DEWPOINTS AND LIGHTER WINDS) TO UPPER 50S/AROUND 60
ELSEWHERE. FOR SATURDAY NIGHT UPPER 50S TO LOW 60S...COOLEST ACROSS
THE EASTERN 1/2-1/3 OF THE AREA. SOME OF THE GUIDANCE IS VERY CLOSE
TO THE RECORD LOW OF 55 IN HILL CITY SET BACK IN 1969...SOMETHING TO
WATCH FOR IN FUTURE FORECASTS.

HIGHS SATURDAY UPPER 70S TO AROUND 80 EAST...MID TO UPPER 80S ALONG
THE CO/KS BORDER. FOR SUNDAY HAVE AROUND 80 TO MID 80S...HOWEVER
GIVEN SOUTHEAST WINDS OF 10-20 MPH AND QUITE COOL 850 TEMPERATURES
IN THE LOW TEENS EAST TO AROUND 20 CELSIUS WEST AND QUITE A BIT OF
CLOUDINESS WOULDNT BE SURPRISED IF SLIGHTLY COOLER TEMPERATURES ARE
OBSERVED...AGAIN SOMETHING TO WATCH IN FUTURE FORECASTS.

MONDAY-THURSDAY...FORECAST AREA WILL BE IN WESTERLY FLOW ALOFT...IN
BETWEEN UPPER HIGH TO THE SOUTH AND UPPER LOW ACROSS THE FAR NORTH
THROUGH WEDNESDAY. ON THURSDAY UPPER HIGHS SHIFTS SLIGHTLY EAST AND
WITH SOME UPPER TROUGHING PUSHING ASHORE ACROSS THE PACIFIC
NORTHWEST FLOW ALOFT SHIFTS TO THE SOUTHWEST.

LOOKS LIKE PERIODIC/CLIMATOLOGICAL POPS THROUGH THE PERIOD AS
WEATHER DISTURBANCES MOVE THROUGH THE FLOW ALOFT. OF COURSE TIMING
OF THESE WAVES DIFFERS BETWEEN THE MODELS SO FOR NOW NOT EXACTLY A
HIGH CONFIDENCE PRECIPITATION FORECAST. HIGHS GENERALLY IN THE 80S
TO LOW 90S WITH LOWS IN THE 60S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1134 AM MDT THU JUL 25 2013

GENERALLY VFR CONDITIONS EXPECTED OVER THE NEXT 24 HOURS AT BOTH GLD
AND MCK. TODAY SCATTERED SHOWERS AND STORMS WILL DEVELOP ACROSS
NORTHEAST COLORADO AND MOVE EAST/SOUTHWEST. A FEW STORMS MAY BE
STRONGER WITH GUSTY WINDS AND LARGE HAIL...BUT DO TO LOW CONFIDENCE
ON COVERAGE ONLY INCLUDED VCTS AT BOTH SITES. TONIGHT SKIES WILL
CLEAR LEADING TO PATCHY FOG/STRATUS DEVELOPMENT BY MORNING. AM NOT
EXPECTING WIDESPREAD IFR OR WORSE CONDITIONS...BUT AN HOUR OR TWO OF
IFR CEILINGS ARE POSSIBLE SIMILAR TO YESTERDAY MORNING. CLOUDS AND
FOG WILL LIFT BY MID-MORNING LEADING TO VFR CONDITIONS THROUGH
MID-DAY FRIDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JJM
LONG TERM...99
AVIATION...JJM
Hazardous weather outlook, Jul 25, 11:39 AM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1039 AM MDT THU JUL 25 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1039 AM MDT THU JUL 25 2013 /1139 AM CDT THU JUL 25 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING ACROSS THE TRI STATE AREA. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN COLORADO THIS
AFTERNOON AND THEN MOVE EAST INTO NORTHWEST KANSAS AND EXTREME
SOUTHWEST NEBRASKA DURING THE EVENING. PRIMARY THREATS WILL BE
LARGE HAIL...DAMAGING WIND GUSTS...AND LOCALLY HEAVY RAINFALL.
STORMS ARE EXPECTED TO MOVE OUT OF THE REGION AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE TRI STATE
AREA EACH DAY FROM FRIDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JJM

In the hours before

Special weather statement, Jul 25, 3:33 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
233 PM MDT THU JUL 25 2013

KSZ001-002-013-014-252115-
CHEYENNE-RAWLINS-SHERMAN-THOMAS-
333 PM CDT THU JUL 25 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...SHERMAN
COUNTY IN NORTHWEST KANSAS...RAWLINS COUNTY IN NORTHWEST KANSAS AND
CHEYENNE COUNTY IN NORTHWEST KANSAS...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTH OF BIRD CITY...MOVING EAST AT 20
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3971 10117 3944 10114 3944 10153 3965 10158
TIME...MOT...LOC 2033Z 265DEG 16KT 3955 10147

DLF

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 3:33 PM CDTSpecial Weather StatementGLDRawlins42 min
Jul 25, 5:07 PM CDTSpecial Weather StatementGLDLogan23 min
Jul 24, 9:55 PM CDTSpecial Weather StatementGLDDundy50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.